Maryland, 2024Flash Flooding in Maryland, August 29, 2024
August 29, 2024 · NWS LWX · 3 events in 2 counties and zones
Heavy rainfall along a stalled boundary led to instances of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall along a stalled boundary led to instances of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 29, 8:10 PM EST, 8 minutes earlier.
Area forecast discussion, Aug 29, 8:10 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
910 PM EDT Thu Aug 29 2024
.SYNOPSIS...
A backdoor cold front will settle to our south tomorrow. The
boundary will lift northward as a warm front on Saturday, before
the next cold front approaches from the northwest on Sunday.
High pressure will build toward the area from the west early
next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
Severe threat has in large ended. Focus shifting towards more of
a hydro event. High rainfall rates are ongoing with repeated
rounds of showers and thunderstorms ongoing. Have trimmed flood
watch from western areas. Remains in effect until midnight
elsewhere. Depending on how this unfolds through the evening,
may need to extend the watch in time.
Otherwise, showers may linger towards morning as low clouds and
a more marine influenced environment moves in from the east.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
The aforementioned backdoor cold front will settle to our south
tomorrow. The day will start out rather dreary, with low clouds
and potentially even some areas of drizzle. A few breaks in the
cloud cover may try to develop during the afternoon, especially
to the west of the Blue Ridge, as well as across central
Virginia. As a result, these areas will warm up the most, and
will also have the greatest chance for a thunderstorm to pop up
during the afternoon hours. High temperatures will range from
the 70s across northeast and north-central Maryland, to the mid
to upper 80s across central Virginia and the central Shenandoah
Valley.
The frontal boundary will lift northward through the area on
Saturday as a warm front. Much further north, a deep upper
trough and associated surface low will track across northern
Ontario. Mid-level height falls and some weak differential
cyclonic vorticity advection driven ascent will begin to
overspread areas to the west of the Blue Ridge Saturday
afternoon. This large scale forcing for ascent along with strong
daytime heating within a very humid airmass (dewpoints in the
low-mid 70s) will lead to the development of thunderstorms to
the west of the Blue Ridge Saturday afternoon. Flow aloft will
be weak, but ample instability (around 2000-3000 J/kg MLCAPE)
will be present. As a result, some storms could be capable of
producing some localized damaging wind gusts. SPC currently has
much of the area in a Marginal Risk for severe thunderstorms.
Thunderstorms should gradually weaken Saturday evening as they
spread to the east of the Blue Ridge. High temperatures on
Saturday are expected to be in the upper 80 to near 90 for most.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
The aforementioned frontal boundary will push to our south
throughout the day Sunday, which will spark more showers and storms.
Best chances will be in central VA through southern MD, but will
depend where the front slows down and ultimately stalls. A secondary
front will push through later in the day into the evening, ushering
in much cooler and drier air as we head into the work week. Highs
will be near average in the middle 80s on Sunday.
Strong high pressure is expected to build into the region Monday
through Wednesday. Drier and cooler air is expected across the
region during the time. Temperatures will top out near 80 for most
on Monday, while Tuesday and Wednesday could be even cooler with
highs only in the middle to upper 70s. Low temperatures by the
middle of next week could drop into the upper 40s to lower 50s.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
As a backdoor cold front settles to our south tonight ceilings
will lower, leading to MVFR and then eventually IFR conditions
at all terminals. Some drizzle may also be possible tonight.
Some improvement back to MVFR or IFR may be possible during the
day tomorrow. Ceilings will likely drop back down to IFR
tomorrow night, before improving back to VFR during the day
Saturday.
On Sunday, thunderstorms are possible during the afternoon which
could briefly cause issues at the terminals, mainly for CHO.
After that, VFR conditions are expected from Sunday night through at
least mid-week as high pressure builds in. Winds will be light and
variable throughout this time.
&&
.MARINE...
SCAs are in effect over most of the waters this evening into
tonight within easterly flow. SMWs may also potentially be
needed this evening as storms approach the waters (Upper Tidal
Potomac especially) from the west. Winds may near low- end SCA
levels in easterly flow tomorrow as well. Sub- SCA level
southerly flow is expected on Saturday.
Gusty winds possible Sunday with any lingering storms along the
departing cold front. SMWs may be necessary during the
afternoon/early evening hours Sunday.
As a secondary cold front pushes through Sunday night, a surge of
winds is likely behind that, which could approach SCA criteria into
Monday. Beyond that, winds turn light through at least mid-week with
high pressure building into the region.
&&
.TIDES/COASTAL FLOODING...
Winds will become easterly today. Tidal anomalies likely remain
elevated enough to result in Action stages along vulnerable
shoreline around the times of high tide through Friday.
Depending on the strength of onshore flow later this week, there
may be a chance at minor flooding, especially along typically
more vulnerable shoreline.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 11 PM EDT this evening for MDZ008.
Flood Watch until midnight EDT tonight for MDZ003-004-502>504.
VA...Flood Watch until midnight EDT tonight for VAZ028>031-036>040-
050-051-053-055-056-501-502-505>508-526-527.
WV...Flood Watch until midnight EDT tonight for WVZ050>053-504.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
ANZ530>533-537>541.
Small Craft Advisory until 6 AM EDT Friday for ANZ534-543.
&&
SYNOPSIS...KJP
NEAR TERM...KJP/CPB
SHORT TERM...KJP
LONG TERM...CJL
AVIATION...CJL/KJP
MARINE...CJL/KJP
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Aug 29, 3:00 PM EST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
400 PM EDT Thu Aug 29 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-301000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
400 PM EDT Thu Aug 29 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect for Prince William, Stafford, and
Spotsylvania Counties this afternoon through this evening. Heavy
rain from thunderstorms may lead to flash flooding of small
streams and creeks as well as urban areas.
A Severe Thunderstorm Watch is in effect for the Washington
Metropolitan area as well as portions of central Maryland until 11
PM this evening. Damaging winds are the primary threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-301000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
400 PM EDT Thu Aug 29 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect for northern and central Virginia as
well as portions of the eastern Panhandle of West Virginia this
afternoon through this evening. Heavy rain from thunderstorms may
lead to flash flooding of small streams and creeks as well as
urban areas.
A Severe Thunderstorm Watch is in effect until 11 PM for the
entire outlook area. Damaging winds are the primary threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated.
MDZ001-501-502-VAZ503-504-WVZ501>506-301000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
400 PM EDT Thu Aug 29 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 11 PM for the
entire outlook area. Damaging winds are the primary threat.
Locally heavy rain may lead to isolated instances of flooding as
well.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated.
In the hours before
Local storm report, Aug 29, 7:41 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
841 PM EDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Tstm Wnd Dmg 4 NW Rockfish 37.85N 78.80W
08/29/2024 Nelson VA 911 Call Center
A tree down near Rockfish River Rd and Thomas Nelson
Hwy.
&&
Event Number LWX2403930
CASLocal storm report, Aug 29, 7:48 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
848 PM EDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM Tstm Wnd Dmg 3 SE Sparkling Springs 38.52N 78.91W
08/29/2024 Rockingham VA Broadcast Media
Multiple trees down in Singers Glen off of Greenmount
Road.
&&
Event Number LWX2403931
AVSLocal storm report, Aug 29, 7:53 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
853 PM EDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM Marine Tstm Wind Quantico Marine Corp 38.51N 77.30W
08/29/2024 M49 mph Prince William VA AWOS
Updated gust at Quantico AWOS (KNYG) to 43 knots.
&&
Event Number LWX2403932
KRLocal storm report, Aug 29, 7:55 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
855 PM EDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Dmg 2 WSW Sparkling Springs 38.54N 78.98W
08/29/2024 Rockingham VA Broadcast Media
Multiple trees down on Peake Mountain Road in Singers
Glen.
&&
Event Number LWX2403933
AVSLocal storm report, Aug 29, 7:59 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
859 PM EDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM Marine Tstm Wind Quantico Marine Corp 38.51N 77.30W
08/29/2024 M39 mph Prince William VA AWOS
Quantico AWOS (KNYG) gusted to 34 knots.
&&
Event Number LWX2403935
KRLocal storm report, Aug 29, 8:15 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
915 PM EDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Tstm Wnd Dmg Frederick 39.43N 77.42W
08/29/2024 Frederick MD Emergency Mngr
Approximately 3 dozen trees down in the area between
Patrick Street in Frederick and Urbana along the 355
corridor.
&&
Event Number LWX2403936
AVSFlash Flood, Allegany
- When
- August 29, 8:18 PM EST to 8:30 PM EST
- Where
- Allegany County, 0.37 mi N of Cumberland Arpt to 0.14 mi ENE of Cumberland Arpt
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.605, -78.769
Several roads in the Mexico Farms area were closed due to water flowing across the roads.
Flash Flood, Allegany
- When
- August 29, 8:54 PM EST to 10:00 PM EST
- Where
- Allegany County, 1.24 mi NNE of Piney Grove to 1.03 mi NNE of Piney Grove
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.717, -78.372
New Orleans Road was closed near Mann Road due to water flowing across the road. Gravel and dirt were washed across the road in numerous areas toward the state line.
Flash Flood, Frederick
- When
- August 29, 9:30 PM EST to 10:00 PM EST
- Where
- Frederick County, Frederick to 1.41 mi ENE of Frederick Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.420, -77.420
A couple roads had water about 2 to 3 feet deep due to heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, August 29, 2024$553,000 · 2.5 in hail · 34 events
- Damaging Winds and Lightning Strike in Virginia, August 29, 2024$141,000 · 65 kt wind · 16 events
- Hail and Damaging Winds in Maryland, August 29, 2024$156,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Georgia, August 29, 2024$68,000 · 1.25 in hail · 20 events
- Damaging Winds in Iowa, August 29, 2024$118,000 · 60 kt wind · 7 events
- Tornadoes and Hail in Minnesota, August 29, 2024EF1 · 34 events
- Flash Flooding and Damaging Winds in Minnesota, August 29, 2024$85,000 · 60 kt wind · 4 events
- Damaging Winds in Virginia, August 29, 2024$22,000 · 50 kt wind · 6 events
- Damaging Winds in West Virginia, August 29, 2024$15,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Pennsylvania, August 29, 2024$16,000 · 1 in hail · 7 events
- Heat in Mississippi, August 29, 202416 events
- Tornadoes and Damaging Winds in Wisconsin, August 29, 2024EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199960, 1199961, 1199970.